Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 53, NWS Omaha, NE

May 29, 2004Platte County, Nebraska

NWS Omaha, NE issued this tornado warning at May 29, 2004, 6:44 PM CDT for Platte County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2004, 6:44 PM CDT (23:44 UTC)
Expired
May 29, 2004, 7:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:00 PM CDTHAIL 2.75Lindsay, NEWINDSHIELDS KNOCKED OUT. WINDOWS ON HOMES BROKEN. SIDING ON HOMES DAMAGED.
May 29, 7:00 PM CDTHAIL 2.75Lindsay, NEWINDSHIELDS KNOCKED OUT. WINDOWS ON HOMES BROKEN. SIDING ON HOMES DAMAGED.
May 29, 7:00 PM CDTHAIL 2.75Lindsay, NEWINDSHIELDS KNOCKED OUT. WINDOWS ON HOMES BROKEN. SIDING ON HOMES DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WFUS53 KOAX 292344
TOROAX
NEC141-300015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
644 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 715 PM CDT

* AT 639 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 10 MILES
  SOUTH OF LINDSAY...OR ABOUT 20 MILES NORTHWEST OF COLUMBUS...MOVING
  NORTH AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINDSAY...CORNLEA

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4151 9784 4150 9750 4173 9737 4172 9780

$$

GRIFFIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 2:50 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 29, 2:50 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SAT MAY 29 2004

.DISCUSSION...
MAIN PROBLEMS SURROUND SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TONIGHT.

18Z SURFACE ANALYSIS PLACES A WARM FRONT JUST TO THE NORTH OF THE
CWA INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.  ANOTHER
BOUNDARY...THOUGH MUCH MORE DIFFICULT TO PICK OUT APPEARS TO BE FROM
NORTH CENTRAL KANSAS INTO SOUTHEAST KANSAS.  THE GFS DOES NOT REALLY
PICK UP ON THE SOUTHERN BOUNDARY...WHILE THE ETA MAKES IT A MAIN
FOCUS FOR THUNDERSTORM DEVELOPMENT.  AGREE WITH SPC DISCUSSION THAT
ELEMENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH
INCREASING LOW LEVEL MOISTURE...AND AMPLE 0-6KM SHEAR FOR
SUPERCELLS.  ONE PROBLEM IS THAT THE 18Z OAX SOUNDING DOES SHOW A
RATHER STRONG CAP STILL IN PLACE...HOWEVER THE TOP SOUNDING
INDICATES SOME COOLING HAS TAKEN PLACE SINCE 12Z BETWEEN 850 AND 700
MB WHICH SHOULD CONTINUE TO ERODE THE CAP.   THINK THAT AS THE UPPER
LEVEL WAVE TO THE WEST CONTINUES TO LIFT INTO THE AREA THAT SHOULD
ALSO HELP GET THINGS GOING WITH EXPLOSIVE DEVELOPMENT EXPECTED.

HAVE SOME CONCERN ABOUT THE HEAVY RAIN POTENTIAL AS WELL...WITH
PRECIPITABLE WATER VALES OVER 1.5 INCHES FORECAST ACROSS MUCH OF THE
CWA.  ONE INHIBITING FACTOR IS THAT THE SYSTEM COULD BE PROGRESSIVE
AS CORFIDI VECTORS SUGGEST THE OVERALL MCS SHOULD CONTINUE TO MOVE
EAST TONIGHT AND NOT STALL OUT.  AFTER MUCH DISCUSSION DECIDED TO
ISSUE A FLOOD WATCH TONIGHT OVER THE ENTIRE CWA SINCE THE ENTIRE
AREA COULD SEE HEAVY RAIN AMOUNTS APROACHING FLASH FLOOD GUIDANCE
VALUES...AND THE HPC EXCESSIVE RAINFALL OUTLOOK ALSO COVERS THE
ENTIRE CWA.

THE SURFACE SYSTEM MOVES EAST OF THE AREA BY SUNDAY MORNING...AND
WILL BRING AN END TO THE RAIN CHANCES FOR A TIME...HOWEVER HAVE SOME
CONCERN THAT A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP IN THE
AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH.  850-500 MB LAPSE
RATES BECOME RATHER STEEP BY SUNDAY AFTERNOON...SO WILL CARRY A
CHANCE POP TO COVER.  STEEP LAPSE RATES THEN CONTINUE MONDAY
AFTERNOON...WITH THE COLD POCKET ALOFT STILL FORECAST TO BE OVER THE
REGION...SO ANOTHER SMALL POP LOOKS WARRANTED.

KEPT THINGS DRY TUESDAY THROUGH THURSDAY AS HIGH PRESSURE LOOKS TO
DOMINATE AT THE SURFACE AND A RIDGE BUILDS IN ALOFT.  BROUGHT IN THE
NEXT CHANCE OF STORMS ON FRIDAY WITH ANOTHER ROUND OF WARM AIR
ADVECTION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX NEBRASKA CWA.
IA...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX IOWA CWA.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

KING
Hazardous weather outlook, May 29, 4:40 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SAT MAY 29 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
440 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A MAJOR OUTBREAK OF SEVERE WEATHER IS EXPECTED THIS EVENING. SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING WIDESPREAD AFTER
600 PM CDT. THERE APPEARS TO BE A SIGNIFICANT TORNADO THREAT ACROSS
THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. OTHER HAZARDS INCLUDE LARGE HAIL...POSSIBLY UP TO
BASEBALL SIZE OR LARGER...AND STRONG WIND GUSTS OF 60 TO 80 MPH
OR HIGHER.  ONCE THUNDERSTORMS DEVELOP...VERY HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WITH SOME AREAS RECEIVING FROM ONE TO THREE INCHES
OF RAIN. THIS MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY ALONG
AND SOUTH OF A LINE FROM COLUMBUS TO TEKAMAH.

THE STORM PREDICTION CENTER HAS PLACED NEARLY THE ENTIRE OUTLOOK
AREA IN A HIGH RISK OF SEVERE WEATHER...AND TORNADO WATCHES REMAIN IN
EFFECT UNTIL 1000 PM CDT. A FLOOD WATCH ALSO IS IN EFFECT THROUGH
400 AM CDT.

THIS IS A SERIOUS SITUATION. PLEASE REVIEW SAFETY PLANS AT THIS
TIME...AND BE PREPARED TO IMPLEMENT THEM SHOULD WARNINGS BE ISSUED.
ONCE THUNDERSTORMS DEVELOP...THEY SHOULD QUICKLY BECOME SEVERE.

A COLD FRONT MOVING INTO THE REGION...COMBINED WITH A STRONG UPPER
LEVEL DISTURBANCE...ALONG WITH AMPLE LOW LEVEL MOISTURE AND
STRONG INSTABILITY ARE THE PRIMARY REASONS FOR THE SEVERE
WEATHER OUTBREAK.

A SLIGHT CHANCE OF THUNDERSTORMS WILL STILL EXIST EARLY SUNDAY
MORNING AND AGAIN SUNDAY AFTERNOON...BUT SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE
OUTLOOK AREA...AND AGAIN NEXT FRIDAY NIGHT. INSTABILITY WILL BE
LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING. BE PREPARED
TO ACT QUICKLY ONCE THUNDERSTORMS DEVELOP IN YOUR AREA.

DEWALD

In the hours before

Local storm report, May 29, 5:12 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
512 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 W CROFTON             42.73N 97.60W
05/29/2004  0.75 INCH        KNOX               NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, May 29, 5:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
546 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             7 N CROFTON             42.83N 97.50W
05/29/2004  1.00 INCH        KNOX               NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, May 29, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
627 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             1 SE TOBIAS             40.41N 97.32W
05/29/2004  1.00 INCH        SALINE             NE   EMERGENCY MNGR

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:08 PM CDTSevere Thunderstorm WarningOAXJefferson, Knox37 min
May 29, 5:33 PM CDTSevere Thunderstorm WarningOAXSaline42 min
May 29, 5:46 PM CDTSevere Thunderstorm WarningOAXJefferson29 min
May 29, 6:04 PM CDTTornado WarningOAXJefferson41 min
May 29, 6:15 PM CDTSevere Thunderstorm WarningOAXSaline60 min
May 29, 6:18 PM CDTSevere Thunderstorm WarningOAXPlatte27 min
May 29, 6:42 PM CDTTornado WarningOAXGage48 min
May 29, 6:52 PM CDTTornado WarningOAXMadison38 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.